Iowa, 2017

Flash Flooding and Damaging Winds in Iowa, June 29 to 30, 2017

June 29 to 30, 2017 · NWS DMX · 16 events in 8 counties and zones

A weak, relatively stationary boundary found itself draped across northern Iowa throughout the day. Overall conditions were not incredible, but with around 1000 J/kg MLCAPE, LCLs below 1000 m, and the weak boundary in place, a number of funnel clouds were reported as storms initiated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak, relatively stationary boundary found itself draped across northern Iowa throughout the day. Overall conditions were not incredible, but with around 1000 J/kg MLCAPE, LCLs below 1000 m, and the weak boundary in place, a number of funnel clouds were reported as storms initiated. With overall weak flow as well, the storms primarily produced, in addition to the funnel clouds, localized heavy rainfall and a few damaging wind reports. Later in the evening, storms that originally initiated to the west in Nebraska tracked across the northern half of Iowa as an MCS. Other than local heavy rainfall, a few damaging wind reports and severe wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 2:40 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 29, 2:40 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Thu Jun 29 2017

.SHORT TERM.../Tonight through Friday/
Issued at 333 PM CDT Thu Jun 29 2017

Relatively messy and somewhat uncertain forecast, at least in the
immediate short term regarding storms.  Expectation remains that
storms will affect portions of western/northwest Iowa and propagate
eastward through the evening and overnight hours. Convection from
previous night lingered across southern Iowa/northern Missouri into
the morning hours and debris clouds prevented rapid recovery south
of I-80. Northern Iowa however saw decent recovery this afternoon
with periods of sunshine through the clouds resulting in MUCAPE
values around 2500-3000 J/kg. Storms already initiating by 19z along
a weak surface boundary and shortwave, but should remain sub-severe
with general lack of deep layer shear. While low level
shear/helicity unimpressive, with ~100 J/kg low level CAPE, not
out of the question for a quick/brief spin up funnel from
boundary or outflow interactions of updrafts.

Main show later tonight associated with stronger short wave,
which has already initiated back in central Nebraska. By the time
it reaches Iowa, deep layer shear should be more favorable
approaching 40-45 kts with impinging compact 500mb jet max,
increasing the potential for some severe hail and winds. Likely to
be MCS by the time it reaches the area, transitioning main threat
to damaging winds. Throughout the day, CAMs struggled to find a
consensus, in part due to lingering convection south and weak
boundary north. Ultimately, over the last couple of runs begun to
come in line with a solution tracking an MCS across northern
half/third of the state. Storms possible into southern Iowa, but
likely to diminish as they tack eastward into generally poor
environment.

Looking further into Friday, as parent shortwave trough passes
through a few more showers/storms possible across northern Iowa
through the day, but sub-severe.

.LONG TERM.../Friday night through Thursday/
Issued at 333 PM CDT Thu Jun 29 2017

Primary focus in the long term will be precipitation and temp trends
into the Holiday weekend...and beyond.  Due to active weather in the
near term...this discussion will be abbreviated.

Northwest flow aloft is expected over Iowa through the early portion
of the 4th of July weekend.  As such, cooler and drier air is
expected to filter across the region with dewpoints falling back
into the 50s with high temps in the upper 70s and lower 80s. Dry
weather is forecast through Friday with just a slight chance for
showers and storms on Sunday was a weak sfc boundary moves across
the region.

On Sunday through the Tuesday...a weak upper low moving across the
Midwest and stalled frontal boundary will likely set the stage for
periods of showers and storms across the forecast area.  The threat
for organized severe weather appears relatively low at this time due
to weaker winds aloft.  However, sufficient instability could yield
a few strong to severe storms.

By mid to late week...a large upper ridge is expected to amplify
over the western and central U.S. resulting in a significant warming
trend...with highs in the upper 80s to lower 90s by late in the
week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1227 PM CDT Thu Jun 29 2017

TAF period filled with questions with regards to storm coverage
and how they will affect all TAF sites. Guidance relatively spread
and not in relative poor agreement. Current observations suggest
storm initiation over next hour or two along Highway 20 corridor
with low level convergence ongoing with low cloud deck present.
From there, coverage of storms somewhat questionable with more
initiation expected from NW and SW/S areas of the state. Have
therefore gone with a prevailing VCTS. Have also kept with VFR for
most TAF sites, but will need to be reexamined as storms show
their hand and coverage becomes more certain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Friday for IAZ081-092>094.

&&

SHORT TERM...Curtis
LONG TERM...Fowle
AVIATION...Curtis
Hazardous weather outlook, Jun 29, 8:19 AM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
919 AM CDT Thu Jun 29 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
082>086-095>097-301430-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-
Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
919 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Another round of strong to severe thunderstorms will be possible
this afternoon and evening. Primary concerns will be large hail
and damaging winds, though an isolated tornado threat cannot be
ruled out at this time. Heavy rain will likely be associated with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More storms will be possible Sunday evening through Tuesday. At
this time the severe threat appears low, but heavy rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

IAZ081-092>094-301430-
Adams-Taylor-Ringgold-Decatur-
919 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A flash flood watch is in effect for the area. Please visit
www.weather.gov/dmx for more information.

Another round of strong to severe thunderstorms will be possible
this afternoon and evening. Primary concerns will be large hail
and damaging winds, though an isolated tornado threat cannot be
ruled out at this time. Heavy rain will likely be associated with
these storms. Since heavy rainfall occurred last night in this
area, there will be an increased risk for flash flooding should
more heavy rainfall occur today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More storms will be possible Sunday evening through Tuesday. At
this time the severe threat appears low, but heavy rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

CURTIS

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 funnel cloud, 3 flash flood. Local standard time, as filed.

Funnel Cloud, Franklin

When
June 29, 4:14 PM CST
Where
Franklin County, 2.63 mi WSW of Bradford
Reported by
Trained Spotter
Coordinates
42.620, -93.300

Trained spotter reported a funnel cloud approximately half way to the ground.

Funnel Cloud, Franklin

When
June 29, 4:21 PM CST
Where
Franklin County, 2.46 mi SW of Oakland
Reported by
Public
Coordinates
42.560, -93.470

Public reported a funnel cloud looking west and slightly north along Hardin Rd.

Funnel Cloud, Wright

When
June 29, 4:24 PM CST
Where
Wright County, 6.93 mi SSW of Dows
Reported by
Social Media
Coordinates
42.560, -93.560

Public reported a funnel cloud looking north of the truck stop near I-35 and Highway 20 interchange.

Funnel Cloud, Franklin

When
June 29, 4:42 PM CST
Where
Franklin County, 0.69 mi N of Oakland
Reported by
Fire Department/Rescue
Coordinates
42.590, -93.430

Local fire department reported a brief funnel cloud near Popejoy.

Thunderstorm Wind, Crawford

When
June 29, 6:28 PM CST
Where
Crawford County, Westside
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.080, -95.100

Trained spotter reported several 6 inch tree branches down along with the 60 mph wind gusts.

Flash Flood, Franklin

When
June 29, 7:12 PM CST to 10:00 PM CST
Where
Franklin County, 0.17 mi NW of Bradford to 0.19 mi E of Bradford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.632, -93.252

Law enforcement reported water over the road along 70th near and just west of Bradford.

Flash Flood, Franklin

When
June 29, 7:13 PM CST to 10:00 PM CST
Where
Franklin County, 2.67 mi E of Bradford to 2.68 mi E of Bradford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.631, -93.198

Law enforcement reported water over the road and closure along Highway 65 at 70th St.

Thunderstorm Wind, Wright

When
June 29, 7:40 PM CST
Where
Wright County, 4.42 mi SSW of Dows
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.590, -93.530

Iowa DOT RWIS station measured a 60 mph wind gust.

Thunderstorm Wind, Franklin

When
June 29, 7:52 PM CST
Where
Franklin County, 1.11 mi N of Coulter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.746, -93.370

Trained spotter reported 60 mph wind gusts near Latimer and Coulter.

Thunderstorm Wind, Franklin

When
June 29, 8:02 PM CST
Where
Franklin County, 0.86 mi SW of Latimer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.760, -93.380

Emergency manager reported very strong winds and had to pull off the road. Could not see across the parking lot. Estimated winds to be around 60 mph.

Thunderstorm Wind, Hancock

When
June 29, 8:15 PM CST
Where
Hancock County, 3.6 mi NNW of Miller
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.230, -93.620

Forest City AWOS recorded a 63 mph wind gust.

Thunderstorm Wind, Cerro Gordo

When
June 29, 8:30 PM CST
Where
Cerro Gordo County, 1.38 mi S of Mason City
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
43.130, -93.200

Amateur radio operator reported a 64 mph wind gust measured by a home weather station.

Thunderstorm Wind, Worth

When
June 29, 8:33 PM CST
Where
Worth County, 0.5 mi E of Grafton
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.330, -93.060

Trained spotter reported a 69 mph wind gust recorded from a home weather station.

Flash Flood, Franklin

When
June 29, 8:38 PM CST to June 30, 2:30 AM CST
Where
Franklin County, 1.4 mi ENE of Latimer to 0.81 mi SE of Latimer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.777, -93.344

Emergency manager reported flash flooding of streets in Latimer.

Thunderstorm Wind, Marshall

When
June 29, 8:40 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

Marshalltown AWOS recorded a 59 mph wind gust.

Thunderstorm Wind, Black Hawk

When
June 29, 9:00 PM CST
Where
Black Hawk County, 1.68 mi WSW of Evansdale
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.460, -92.310

Iowa DOT RWIS station recorded a 58 mph wind gust.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706556, 706557, 706558, 706559, 706560, 706561, 706563, 706565, 706566, 706568, 706569, 706573, 706574, 706576, 706577, 706578.